Colorado, 2003

Tornadoes and Hail in Colorado, May 15, 2003

May 15, 2003 · NWS PUB · 11 events in 5 counties and zones

7 hail, 2 tornado, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 15, 12:20 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, May 15, 12:20 PM MST, 1 hour 35 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
120 PM MDT THU MAY 15 2003

...SIGNIFICANT SEVERE WEATHER EVENT ACROSS S CNTRL/SERN CO THIS AFTN
AND EVENING....

SHORT TERM DISCUSSION...(TODAY AND TONIGHT).

CURRENTLY: LATEST WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR
ANALYSES SHOWING AN INTENSE MID MAY LOW PRESSURE SYSTEM ABOUT TO
ENTER NWRN NM.  AT THE SFC...SIGNIFICANT PRESSURE FALLS WERE
OCCURRING ACROSS NM/CO IN RESPONSE TO THE APPROACHING SYSTEM.
GIVEN THE APPROACHING ULJ POSITION...SHOULD SEE NEW SFC CYCLOGENESIS
OCCURRING SOMEWHERE AROUND RATON/TRINIDAD BY MID/LATE AFTN. SFC
WRMFNT/CYCLONIC SHEAR ZONE ALREADY FORMING JUST S OF HIGHWAY 50
WITH THE DRYLINE/MOISTURE GRADIENT FROM KLHX THROUGH ERN LAS ANIMAS
CO. IN RESPONSE TO ALL THESE ELEMENTS...NWS RGNL RADARS SHOWING TSRA
EXPLODING ACROSS SRN CO.  COMPOSITE ANALYSES SUPPORTING THE
POTENTIAL FOR SUPERCELL DEVELOPMENT ACROSS MUCH OF S CNTRL/SERN CO
THIS AFTN THROUGH EVENING. THE GREATEST THREAT FOR VIOLENT SEVERE
THUNDERSTORM POTENTIAL WILL BE FROM EAST OF A LINE FROM TRINIDAD TO
LA JUNTA. FROM PUEBLO TO COLORADO SPRINGS...THESE AREAS WILL HAVE A
SEVERE POTENTIAL...BUT MAINLY HAIL AND STRONG STRAIGHT LINE WINDS
WITH THE POTENTIAL FOR A WEAK FUNNEL CLOUD.  SEE DISCUSSIONS FROM
SPC.  ANOTHER KEY FEATURE TO THIS AFTNS/TNGTS FORECAST IS THE
PRECIPITABLE WATER INDICES ARE RUNNING AROUND 150-180% ACROSS CO...
WHICH IS PRETTY HIGH FOR MID MAY.

TNGT: WE SHOULD CONTINUE TO SEE THE RELATIVELY INTENSE CYCLONE MOVE
ACROSS NRN NM TNGT.  SCT CONVECTIVE PRECIP SHOULD TRANSITION TO
MORE A WIDESPREAD PRECIPITATION SHIELD AS THE COMMA CLOUD STRUCTURE
OF THE CYCLONE SITS OVER SERN CO/WRN KS TNGT.  LIFT SHOULD BE NO
PROBLEM WITH 300MB UPPER LEVEL DIV ZONE JUXTAPOSED WITH 850MB THETA-E
CONVG. ALSO...700-500MB DIV Q SHOWING IMPLIED VERTICAL MOTION...SO
ALL OF THIS GUIDANCE IS POINTING TO FAIRLY DEEP VERTICAL MOTION OVER
SERN CO TNGT. QPF WILL BE QUITE THE CHALLENGE AS THE SEVERE
CONVECTION TRANSITIONS TO MOD-HEAVY RAINFALL IN SERN CO TNGT.  ALL
DEPENDS WHERE THE DEFORMATION ZONE SETS UP.  WILL HOLD OFF ISSUING A
FLOOD WATCH FOR SERN CO...AS THERE HAS BEEN AN EXTREME DROUGHT IN
THIS AREA AND ANY FLASH FLOOD POTENTIAL WOULD BE FAIRLY LOCALIZED.
ONE LOCAL CONCERN IS CERTAINLY LAST YEARS MAJOR WILDFIRE BURN SCAR
AREAS(MILLION FIRE IN MINERAL CO/IRON MOUNTAIN IN CUSTER CO/AND THE
HAYMAN FIRE IN TELLER CO). THESE AREAS WILL HAVE A HIGH LIKELIHOOD OF
FLASH FLOOD POTENTIAL WITH .75 INCHES OF RAIN IN 1 HOUR.

PLEASE SEE SPC AND HPC DISCUSSIONS ON DAY 1 OUTLOOKS AND SPCS TOR
WATCH AND MESOSCALE DISCUSSIONS.

OVERALL...THE FCST GRIDS ARE IN VERY GOOD SHAPE.

FRI: WE SHOULD BE ON THE BACKSIDE OF THE STORM IN SERN CO. I HAVE
TRIMMED POPS/WEATHER ACROSS SERN CO FROM EAST TO WEST. BY FRI AFTN...
WE SHOULD JUST HAVE SOME MTN INSTABILITY CU.

LONG TERM DISCUSSION...(FRIDAY NIGHT THROUGH THURSDAY)

FRI NGT-SUN: POTENTIAL FOR STRATUS/FOG IN SERN CO FRI NGT-SAT AM...
OTHERWISE...SAT-SUN SHOULD BE PRETTY WARM WITH THE POTENTIAL FOR
NEAR 90F READINGS AOB 5K FT MSL.  CURRENT GRIDS APPEAR ON TARGET.

MON-TUE: SWLY FLOW PROGGED WITH COLD FRONTAL PASSAGE ON MON-TUE WITH
THE POTENTIAL FOR MORE SHRA/TSRA.

WED-THU: ON WED THERE COULD BE A POTENTIAL FOR SHRA/TSRA GIVEN THE
ELY UPSLOPE FLOW ACROSS SERN CO MTNS/PLAINS.  DID NOT PUT ANY
MENTION OF PRECIP IN FOR THU.

.PUB...NONE.

METZE
Hazardous weather outlook, May 15, 10:12 AM MST, 3 hours 43 minutes before
COZ058>089-093>099-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1040 AM MDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

...THERE IS A SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH
TORNADOES POSSIBLE ACROSS THE SOUTHEAST COLORADO PLAINS THIS
AFTERNOON AND EARLY EVENING...

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHEASTERN
PLAINS OF COLORADO THIS AFTERNOON AND EARLY EVENING. ALTHOUGH ALL
AREAS OF THE PLAINS MAY SEE SEVERE THUNDERSTORM ACTIVITY...THE AREAS
WHICH HAVE THE GREATEST RISK OF SEVERE WEATHER WILL BE BACA...
PROWERS...BENT...OTERO...CROWLEY...KIOWA...AND EASTERN LAS ANIMAS
COUNTIES. IN THESE COUNTIES...THE ATMOSPHERE WILL BE VERY UNSTABLE...
WITH LONG LIVED...AND POTENTIALLY TORNADIC SUPERCELLS.

IN ADDITION...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ACROSS THE
SOUTHEAST PLAINS...WITH THE GREATEST THREAT FOR VERY LARGE HAIL
EAST OF THE INTERSTATE 25 CORRIDOR.

HEAVY RAINS WITH ACCUMULATIONS OF ONE TO TWO INCHES IS EXPECTED...
ESPECIALLY THIS EVENING AND TONIGHT...OVER THE PLAINS OF SOUTHEAST
COLORADO.  IN ADDITION...LOCALLY HEAVY RAINS IN THE MOUNTAINS...MAY
PRODUCE FLASH FLOODING IN LARGE FIRE SCARRED AREAS...SUCH AS THE
HAYMAN FIRE AND MILLION FIRE SCAR AREAS.

A POTENT UPPER LEVEL LOW PRESSURE SYSTEM OVER THE FOUR CORNERS WILL
CONTINUE TO MOVE EAST TODAY. A SURFACE LOW PRESSURE SYSTEM
ASSOCIATED WITH THE UPPER LOW WILL CONTINUE TO INTENSIFY OVER
NORTHEAST NEW MEXICO. THIS SURFACE LOW WILL ADVECT MOIST AND
UNSTABLE AIR INTO THE REGION THIS MORNING. THIS MOIST AND UNSTABLE
AIR COMBINED WITH THE STRENGTHENING WIND FIELDS ALOFT WILL SET THE
STAGE FOR SEVERE THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING.

SEVERE THUNDERSTORM AND OR TORNADO WATCHES WILL LIKELY BE ISSUED BY
THIS AFTERNOON. ALL RESIDENTS OF SOUTHEAST COLORADO SHOULD KEEP
ABREAST OF LATEST WEATHER INFORMATION...AND KEEP AN EYE TO THE SKY
AND SEEK SHELTER IF THREATENING WEATHER APPROACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AS THE UPPER LEVEL SYSTEM MOVES OUT OF THE REGION...SHOWERS AND
THUNDERSTORMS WILL GRADUALLY DECREASE FROM WEST TO EAST THROUGH THE
DAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE EASTERN
PLAINS EARLY FRIDAY MORNING...THEN BECOME ISOLATED IN COVERAGE
THROUGH THE AFTERNOON.

THERE WILL BE A SLIGHT CHANCE OF DAILY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE AREA FOR SATURDAY AND
SUNDAY...DUE TO RESIDUAL LOW LEVEL MOISTURE AND DAYTIME HEATING. BY
TUESDAY...A NORTHERLY SURGE IS FORECAST TO PUSH THROUGH THE AREA...
ALLOWING FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 2 PM THIS AFTERNOON ACROSS SOUTHEAST COLORADO.

HODANISH/MOORE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Las Animas

When
May 15, 1:55 PM MST to 2:00 PM MST
Where
Las Animas County, 10 mi S of Kim
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -103.350

Hail, Bent

When
May 15, 2:08 PM MST to 2:13 PM MST
Where
Bent County, Las Animas
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -103.217

Hail, Baca

When
May 15, 2:12 PM MST to 2:17 PM MST
Where
Baca County, 1 mi S of Pritchett
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.350, -102.867

Hail, Las Animas

When
May 15, 2:15 PM MST to 2:20 PM MST
Where
Las Animas County, 9 mi ENE of Kim
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.300, -103.200

Tornado, Baca

When
May 15, 2:39 PM MST to 2:46 PM MST
Where
Baca County, 9 mi WSW of Springfield
Rating
F2
Path length
5 mi
Path width
200 yd
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
37.350, -102.767

A tornado moved northeast across a rural area, but did strike the county gravel pit and a few ranches. Approximately 1 1/2 miles of utility poles were brought down by the tornado and rear flank downdraft along U.S. Highway 160. At the gravel pit north of the highway, gravel screening machinery sustained heavy damage. Farther to the northeast a sheet metal building with a steel girder frame was a total loss.

Tornado, Kiowa

When
May 15, 2:42 PM MST to 2:44 PM MST
Where
Kiowa County, 14 mi SSW of Eads
Rating
F0
Path length
1 mi
Path width
75 yd
Reported by
TRAINED SPOTTER
Coordinates
38.300, -102.867

A brief tornado over open country caused no known damage or injures.

Thunderstorm Wind, Prowers

When
May 15, 2:47 PM MST
Where
Prowers County, 3 mi N of Wiley
Measured
61 kt (70 mph) estimated gust
Reported by
STORM CHASER
Coordinates
38.200, -102.717

Thunderstorm Wind, Prowers

When
May 15, 3:00 PM MST
Where
Prowers County, 10 mi N of Lamar
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
38.233, -102.617

An intense rear flank downdraft caused heavy damage to several ranch buildings. Part of the wall, and the roof of a large building were destroyed. Smaller, less substantial structures were a total loss.

Hail, Kiowa

When
May 15, 3:03 PM MST to 3:08 PM MST
Where
Kiowa County, 13 mi SE of Eads
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -102.600

Hail, Baca

When
May 15, 3:31 PM MST to 3:36 PM MST
Where
Baca County, 6 mi S of Campo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.017, -102.583

Hail, Baca

When
May 15, 5:30 PM MST to 5:35 PM MST
Where
Baca County, 12 mi NE of Campo
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -102.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyThe tornado archive for Colorado, 2003Warnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355033, 5355034, 5355035, 5355037, 5355038, 5355036, 5355039, 5355040, 5355041, 5355042, 5355043.